MAC antibiotics and side effects

Posted by reneeg @reneeg, Oct 15, 2016

Hello. My name is Renee and I live in Australia with my husband who was diagnosed with MAC in Sept 2014. At the same time he was also diagnosed with Hodgkins Lymphoma, COPD and hereditary emphysema. He also has adrenal failure we’re told from the chemo. He is currently in hospital on a iv antibiotic drip of tigecyline and oral antibiotics. My question for those of you that have taken rifubutin and moxifloxcin. How long did your side effects last? Did they ever diminish or completely go away? One of the reasons he is in hospital is due to the severeness of his side effects. Constant headache, muscle aches, body temp regulation and shortness of breath. He has been on the tablets now for a 4 weeks. Thank you!!

@21042

Ive been diagnosd with mac and on the three antibiotics for a little over a week. Four days-fri,mon, wed., and fri. I have been the sickest of my life. I cant function this way. The nausea med makes me even worse. Can anyone suggest something to help me? Does it get better? Id rather not treat it than be like this.

Jump to this post

Elaine, thank you for answering my question .. really interesting! Hugs! Katherine

REPLY
@21042

Ive been diagnosd with mac and on the three antibiotics for a little over a week. Four days-fri,mon, wed., and fri. I have been the sickest of my life. I cant function this way. The nausea med makes me even worse. Can anyone suggest something to help me? Does it get better? Id rather not treat it than be like this.

Jump to this post

Hi. I too used accupuncture in the past with great results. Two of the best
I have found is one in Manhatten and one in Washington state. I was visiting
both areas and both relieved my symptoms in 20 minutes time so that I could
enjoy the rest of my trip. I would go to one here, where I live, except I have
not found a good one yet.
 

REPLY
@21042

Ive been diagnosd with mac and on the three antibiotics for a little over a week. Four days-fri,mon, wed., and fri. I have been the sickest of my life. I cant function this way. The nausea med makes me even worse. Can anyone suggest something to help me? Does it get better? Id rather not treat it than be like this.

Jump to this post

@21042, Kathi, all I will say to you is that two of the highest regarded sources, Dr. Timothy Aksamit of Mayo Clinic recommended I take probiotics when I started antibiotic treatment .. plus this : @tdrell, Terri Dr Gwen Huitt ID MD specializing in NTM at National Jewish Health urges clients on the antibiotics to take probiotics…She earned a masters in Microbiology prior to attending Med school. And has worked with hundreds of NTM clients. As far as I am concerned .. these two sources are the Gold Standard not to be disputed in my opinion .. but each of us must make our own decisions for our own bodies as each of our bodies are different. Hugs to all! Katherine

REPLY
@21042

Ive been diagnosd with mac and on the three antibiotics for a little over a week. Four days-fri,mon, wed., and fri. I have been the sickest of my life. I cant function this way. The nausea med makes me even worse. Can anyone suggest something to help me? Does it get better? Id rather not treat it than be like this.

Jump to this post

If nothing else, taking probiotics can’t hurt.
 

REPLY
@softballqueen

I have had bronchiectasis for 2o years with chronic cough/mild shortness of breath. 2 years ago my PFT dropped 10%, then 11% more last year and I am now @ 59%. This prompted my pulmonologist to do bronch which revealed MAC. I have been on 3 antibiotics for almost 2 weeks and can barely function. I’ve lost 7 lbs and have 0 appetite due to nausea all day long. I tried to play tennis over weekend and couldn’t and have to quit my softball team as the fatigue is overwhelming. I work 4 days a week at an administrative job that I love and wanted to continue 3 more years until I’m 65, but I often cannot make it through a full workday now. The treatment for me really is worse than the disease and to think about doing it for at least 18 months. Can you tell me your experience with the side effects and whether or not they lightened up?

Jump to this post

Hi! I feel your pain! Anything on those 3 inch Advantix for close to a month now three times week. I have diarrhea, overwhelming fatigue, and now blistering and feeling in my hands. I believe diarrhoea has gotten much better, but it seems every time I look at myself a new symptom pops up !

REPLY

Taking the 3 antibiotics prescribed for MAC three times a week! I’m reduced to Jell-O on those three days, I’m so weak have diarrhea, and extremely fatigued. Anyone else have the symptoms.? I’ve been on these meds for about a month now. Thanks

REPLY
@fransav

Taking the 3 antibiotics prescribed for MAC three times a week! I’m reduced to Jell-O on those three days, I’m so weak have diarrhea, and extremely fatigued. Anyone else have the symptoms.? I’ve been on these meds for about a month now. Thanks

Jump to this post

Hello Fran. I just posted today…..I am new to the group so I can’t help too much….I just started the same regiment My doc had me start the first drug last week by itself…..Today I added the ethambutol today…..Watching and waiting…..Don’t feel like I have any symptoms yet……I have a feeling it will come….
Hope you are feeling better by now…..I see this post was from April…..
I think I am doing this right……
xoxo

REPLY
@fransav

Taking the 3 antibiotics prescribed for MAC three times a week! I’m reduced to Jell-O on those three days, I’m so weak have diarrhea, and extremely fatigued. Anyone else have the symptoms.? I’ve been on these meds for about a month now. Thanks

Jump to this post

I just started yesterday with daily Rifampin, Azithromycin and Ethambutol meds and started peeing orange immediately and now, day 2, a low grade but persistent headache. Will have to see how things develop.

REPLY
@fransav

Taking the 3 antibiotics prescribed for MAC three times a week! I’m reduced to Jell-O on those three days, I’m so weak have diarrhea, and extremely fatigued. Anyone else have the symptoms.? I’ve been on these meds for about a month now. Thanks

Jump to this post

I’m so sorry to hear about the bad affects of the meds. My husband is also taking the three drugs, and he, too, has bad affects. He complains of diarrhea, additional night sweats, fatigue, and also chest pains. I’ve read other posts that say these will get better over time. I hope so.

REPLY
@fransav

Taking the 3 antibiotics prescribed for MAC three times a week! I’m reduced to Jell-O on those three days, I’m so weak have diarrhea, and extremely fatigued. Anyone else have the symptoms.? I’ve been on these meds for about a month now. Thanks

Jump to this post

Self taught I am unable to respond to Mayo Connect members. It will saythe Server will not open because there are to many reconnects … I will ask my Family tonight to help me with this. Explains my absence in responding to members who write me.So sorry,Judy@DavisEyes

REPLY
@fransav

Taking the 3 antibiotics prescribed for MAC three times a week! I’m reduced to Jell-O on those three days, I’m so weak have diarrhea, and extremely fatigued. Anyone else have the symptoms.? I’ve been on these meds for about a month now. Thanks

Jump to this post

I’ve been on three meds for 4 months now and have discovered what helps with the nausea is spacing the drugs out with an hour in between. For the weakness and fatigue, I don’t push myself when it hits, nap when I can, and take advantage of the times I feel good to get things done. For me, the side effects have waned somewhat over time, and it’s tolerable. My main concern, since I take ethambutol, is ocular toxicity. It’s really important to get tested regularly. If you have any visual changes, you should see an eye specialist within 2 weeks.

REPLY

I take MAI antibiotics 3 x week Mon, Wed & Thurs for 5 weeks & have diarrhea on all 3 days! Essentially I’m locked into my apt/bathroom those 3 days! Anyone else have this problem & if so, how long does it last?

REPLY
Please sign in or register to post a reply.
  Request Appointment